Actor and reality star, Corey Haim, found dead

Actor and reality star, Corey Haim, 38, has died. The actor, who is known for his role in the film The Lost Boys, and for his 2 year stint with friend and frequent co-star Corey Feldman, on the A&E reality show, “The Two Coreys,” collapsed at his mother’s apartment in southern California. He was transported by ambulance to Providence St. Joseph’s Medical Center in Burbank, where he was pronounced dead. Haim has a long history of  addiction to cocaine and prescription pain medications, and it is reported that local officials called his death an “apparent overdose, possibly accidental.”  An autopsy, with toxicology, will be performed, as it is in all unexplained deaths. Additional information from Haim’s family said that he had had flu-like symptoms for a few days, and was taking over-the-counter medications for this.

A drug overdose is simply the accidental or intentional use of a drug or medicine in an amount that is higher than is normally used.

Drug overdose symptoms vary widely depending on the specific drug(s) used, but may include:

  • Abnormal pupil size
  • Agitation
  • Convulsions
  • Death
  • Delusional or paranoid behavior
  • Difficulty breathing
  • Drowsiness
  • Hallucinations
  • Nausea and vomiting
  • Nonreactive pupils (pupils that do not change size when exposed to light)
  • Staggering or unsteady gait (ataxia)
  • Sweating or extremely dry, hot skin
  • Tremors
  • Unconsciousness (coma)
  • Violent or aggressive behavior

Causes of Death from Overdoses:

Drug Type

Examples

Symptoms of overuse

Causes of Death

Anticholinergics- drugs that block the neurotransmitter acetocholine atropine, belladonna, antihistamines, and antipsychotic agents Skin and moist tissues (like in the mouth and nose) become dry and flushed

Dilated pupils

Inability to urinate Mental disturbances

Seizures

Abnormal heart rhythms

Extremely high blood pressure

Coma

Antidepressant drugs amitriptyline, desipramine, and nortriptyline Irregular heart rate

Vomiting (can lead to aspiration of stomach contents into the lungs)

Low blood pressure

Confusion

Seizures

Same as anticholinergics

Aspiration of vomitus into lungs

Cocaine and Crack cocaine Cocaine, crack cocaine Seizures

Increase blood pressure

Paranoia

Other changes in behavior

Seizures

High blood pressure

Increased heart rate

Heart attack

Stroke

Depressant drugs Tranquilizers

Anti-anxiety drugs

Sleeping pills

Sleepiness

Slowed or slurred speech

Difficulty walking or standing

Blurred vision

Impaired ability to think Disorientation

Mood changes

Slowed breathing

Very low blood pressure

Stupor

Coma

Shock

Narcotics or Opiates Heroin, Morphine, Codeine Sedation (sleepiness)

Pinpoint pupils


Low blood pressure

Slowed heart rate

Slowed breathing- can stop breathing completely

Unfortunately, many people are addicted to a combination of drugs (polypharmacy), which can exaggerate symptoms, and make fatal complications more likely. Symptoms can also counterbalance each other, making the diagnosis and treatment more difficult.



Mark Boguski, M.D., Ph.D. is on the faculty of Harvard Medical School and is a member of the Society for Participatory Medicine, "a movement in which networked patients shift from being mere passengers to responsible drivers of their health" and in which professional health care providers encourage "empowered patients" and value them as full partners in managing their health and wellness.

Leave a Reply

Your email address will not be published. Required fields are marked *

Real Time Analytics Google Analytics Alternative